Alert archive / Texas / Tornado Warnings in 2007

Tornado Warning 19, NWS Lubbock, TX

April 17, 2007Lubbock County, Texas

NWS Lubbock, TX issued this tornado warning at Apr 17, 2007, 1:34 PM CDT for Lubbock County, Texas. It was in force for 26 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 17, 2007, 1:34 PM CDT (18:34 UTC)
Expired
Apr 17, 2007, 2:00 PM CDT
In force
26 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Lubbock County, TX

The radar

The Lubbock radar (KLBB), 6 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 17, 1:40 PM CDTHAIL 1Lubbock, TXPENNY TO QUARTER SIZE HAIL COVERED THE GROUND IN SOUTHWEST LUBBOCK. MULTIPLE REPORTS. EVENT DURATION 140-150PM.
Apr 17, 1:40 PM CDTTORNADO2 Wnw Slaton, TXA TORNADO WAS PHOTOGRAPHED IN OPEN FIELDS BY A LOCAL BROADCAST MEDIA AFFILIATE. EVENT DURATION 140-150PM.
Apr 17, 1:44 PM CDTHAIL 1.5Idalou, TXIDALOU FD REPORTED PING-PONG SIZE HAIL
Apr 17, 2:00 PM CDTTORNADOLubbock, TXMULTIPLE REPORTS OF A TORNADO NEAR UNIVERSITY AND KENT...AND NEAR U.S. HIGHWAY 84 AND QUAKER IN LUBBOCK. A WALL PANEL WAS BLOWN OFF OF A LARGE MEDAL BUILDING AND TREE LIMBS WERE BROKEN. EVENT DURATION 200-203PM.
Apr 17, 2:00 PM CDTTORNADOLubbock, TXLANDSPOUT TORNADO RESULTING IN SMALL TREE LIMBS DOWN AT N. UNIVERSITY AND KENT
Apr 17, 2:03 PM CDTTORNADO3 Ese Lubbock Int. Airp, TXTEXAS DEPARTMENT OF PUBLIC SAFETY REPORTED A 50 YARD WIDE TORNADO IN OPEN FIELDS JUST SOUTH OF THE INTERSECTION OF U.S. HIGHWAY 62/82 AND FARM TO MARKET ROAD 1729. NO DAMAGE REPORTED. EVENT DURATION 203-204PM.
Apr 17, 2:03 PM CDTTORNADOLubbock, TXDPS REPORTED LANDSPOUT TORNADO 2 MILES SOUTH OF 62/82...SE OF LUBBOCK AIRPORT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 6.6 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2007-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2007-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -174 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
931 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
-174 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLUB 171835
TORLUB
TXC303-171900-
/O.NEW.KLUB.TO.W.0019.070417T1834Z-070417T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
134 PM CDT TUE APR 17 2007

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* TORNADO WARNING FOR...
  LUBBOCK COUNTY IN NORTHWEST TEXAS.

* UNTIL 200 PM CDT

* AT 131 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO 5      
  MILES SOUTHEAST OF ANTON...OR IN THE VICINITY OF ROUNDUP AND       
  SHALLOWATER. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A    
  SEVERE THUNDERSTORM ALONG HIGHWAY 84 NEAR SHALLOWATER. BRIEF       
  TORNADOES ARE LIKELY. THIS STORM IS MOVING SOUTHEAST AT 15 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE WOLFFORTH...
  SLATON...SHALLOWATER...REESE CENTER...RANSOM CANYON...SLIDE...
  WOODROW...LUBBOCK SOUTH PLAINS MALL...LUBBOCK INT. AIRPORT...
  LUBBOCK...DOWNTOWN LUBBOCK...TEXAS TECH UNIV. AND IDALOU.

A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW ABANDON MOBILE HOMES
AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3383 10207 3340 10207 3340 10158 3381 10162

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at Apr 17, 4:01 AM CDT, 9 hours 33 minutes earlier.

Area forecast discussion, Apr 17, 4:01 AM CDT, 9 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
401 AM CDT TUE APR 17 2007

.SHORT TERM...
WARM ADVECTION IS CURRENTLY UNDERWAY ACROSS WEST TEXAS AS THE UPPER
LOW LOCATED OVER SOUTHEASTERN ARIZONA MOVES THIS WAY. MOISTURE
RETURN HAS BEEN OCCURRING BUT HAVE ONLY SEEN DEWPOINTS AT A FEW
LOCATIONS JUST BARELY MAKE IT OVER 50. LIFT WILL INCREASE OVER THE
AREA THROUGH THE DAY AS THE UPPER LOW PASSES ACROSS THE NORTHERN
PERMIAN BASIN. BEST LIFT WILL BE ACROSS THE NORTHEASTERN SIDE OF THE
LOW BRINGING THE BEST CHANCES FOR RAIN ACROSS AN AREA ALONG AND
NORTH OF A GUTHRIE TO FLOYDADA TO TULIA LINE THROUGH THE DAY.
SHOWERS WITH A FEW ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH
THE MORNING THEN A BETTER CHANCE OF ALL THUNDER THROUGH THE
AFTERNOON AS THE COLD CORE OF THE LOW PASSES OVERHEAD AND INCREASES
LAPSE RATES. WILL LEAVE THE MENTION OF SEVERE FROM THE FORECAST FOR
NOW SINCE IT APPEARS WE WILL NOT SEE MUCH IN THE WAY OF HEATING.
HOWEVER CANT COMPLETELY RULE OUT A STORM OR TWO THAT COULD PRODUCE
SOME MARGINAL SIZE HAIL AS THE BEST SHEAR AND STEEPER LAPSE RATES
PASS OVERHEAD THIS AFTERNOON. WILL PLACE THIS ISOLATED CHANCE IN THE
HWO.

OTHERWISE HIGH TEMPERATURES WILL BE COOLER UNDER THE CLOUD COVER
AND AREAS OF RAINFALL. THIS WILL KEEP MOST AREAS IN THE 60S FOR
HIGHS. WARMEST AREAS SHOULD BE ACROSS THE SOUTHWESTERN CWA WERE
THEY COULD SEE A BIT MORE SUN AND A BRIEF PERIOD OF DOWNSLOPING
WINDS. TEMPERATURES WILL LIKELY FALL TO NEAR THE DEWPOINT TONIGHT
WITH SOME FOG POSSIBLE WHERE THE HEAVIEST RAINFALL OCCURS TODAY.
ISENTROPIC DOWNGLIDE AND A WEAK DOWNSLOPING SURFACE WIND WILL BE THE
LIMITING FACTORS SO WILL KEEP THE FOG PATCHY IN NATURE.

.LONG TERM...
THE AFOREMENTIONED UPPER LOW WILL BE WELL TO THE EAST BY WEDNESDAY
MORNING...WITH A SHORTWAVE RIDGE QUICKLY BUILDING OVERHEAD IN ITS
WAKE. THIS WILL ALLOW TEMPERATURES TO RECOVER TO NEAR SEASONAL
LEVELS. THEN WEST TO SOUTHWEST UPPER-LEVEL FLOW WILL ENSUE
OVERHEAD AS NEXT UPPER-LEVEL TROUGH EMERGES ACROSS THE NORTHERN
HIGH PLAINS THURSDAY. THE WESTERLY FLOW WILL INDUCE A SURFACE
TROUGH...PROMOTING BREEZY SOUTHERLY WINDS THAT WILL BEGIN TO DRAW
MOISTURE BACK INTO WEST TEXAS. A DRYLINE WILL OSCILLATE ACROSS THE
AREA TO CLOSE OUT THE WORK WEEK AND BEGIN THE WEEKEND. ALTHOUGH
THE DRYLINE COULD POP AN ISOLATED STORM ANY AFTERNOON ...UPPER-
LEVEL SUPPORT DOES NOT REALLY INCREASE UNTIL SATURDAY. THUS...HAVE
LEFT POPS BELOW MENTIONABLE LEVELS UNTIL SATURDAY WHEN AN
APPROACHING TROUGH WILL PROVIDE GREATER FORCING. THERE IS STILL
SOME VARIABILITY ON THE EXACT PATH OF THE SATURDAY STORM...BUT
MODELS GENERALLY SUPPORT THE TROUGH PASSING TO THE NORTH OF THE
CWFA...WITH TIGHT HEIGHT GRADIENT MOVING THROUGH...MEANING A WIND
POTENTIAL...INCREASED FIRE WEATHER CONCERNS WEST OF THE DRYLINE
AND POSSIBLE STRONG/SEVERE STORMS ALONG AND EAST OF THE DRYLINE.
WILL MENTION VARIOUS POSSIBLE HAZARDS IN THE HWO. TEMPERATURE
WILL REMAIN AT OR ABOVE NORMAL TO CLOSE OUT THE WEEKEND AND BEGIN
NEXT WEEK. THERE IS ANOTHER POTENTIAL STORM ON THE SCOPE FOR NEXT
MONDAY/TUESDAY. HAVE NOT INSERTED MENTIONABLE POPS GIVEN
UNCERTAINTIES AT DAY 7/8 TIME-FRAME...BUT IT IS ALSO SOMETHING TO
WATCH.

FIRE WEATHER...
ELEVATED FIRE DANGER EXPECTED FOR SATURDAY...MAINLY OVER WESTERN
SECTIONS OF THE SOUTH PLAINS AS VERY DRY AIR MOVES INTO THE AREA
BEHIND A DRY LINE THAT IS EXPECTED TO DEVELOP NEAR THE NEW MEXICO
BORDER AND MOVE EASTWARD DURING THE DAY. ALSO A STRONG UPPER LEVEL
DISTURBANCE IS EXPECTED TO MOVE ACROSS THE CENTRAL ROCKIES AND
PRODUCE WINDS AT THE 20 FOOT LEVEL IN THE 15 TO 25 MPH RANGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        66  41  78  44  77 /  30  10   0  10   0
TULIA         62  42  73  44  79 /  60  10   0  10  10
PLAINVIEW     63  42  74  49  81 /  50  10   0  10  10
LEVELLAND     65  44  78  50  84 /  40  10   0  10  10
LUBBOCK       67  46  76  51  83 /  40  10   0  10  10
BROWNFIELD    71  46  78  48  85 /  30  10   0  10  10
CHILDRESS     62  45  74  50  81 /  90  20   0  10  10
SPUR          67  45  77  51  83 /  50  20   0  10  10
ASPERMONT     72  46  77  52  84 /  50  20   0  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

18/23
Hazardous weather outlook, Apr 17, 11:47 AM CDT, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1147 AM CDT TUE APR 17 2007

TXZ021>044-181700-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1147 AM CDT TUE APR 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS FOR LOCATIONS
EAST OF THE CAPROCK THIS AFTERNOON. THE MAIN THREAT WILL BE LARGE HAIL.

AN UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS THE NORTHERN PERMIAN
BASIN THIS AFTERNOON. THE COMBINATION OF PARTIAL CLEARING...
MODERATE AMOUNTS OF LOW LEVEL MOISTURE AND MID LEVEL COOLING
ASSOCIATED WITH THE UPPER LOW WILL RESULT IN AN ATMOSPHERE
CONDUCIVE TO THE DEVELOPMENT OF THUNDERSTORMS. AT THIS TIME IT
APPEARS LOW TO MID LEVEL WIND SHEAR WILL NOT GENERALLY BE
SUPPORTIVE OF SUPERCELL THUNDERSTORMS ACROSS THE FORECAST AREA.
HOWEVER THE AMOUNT OF INSTABILITY AVAILABLE MAY SUPPORT STRONG TO
ISOLATED SEVERE THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE HAIL
UP TO THE SIZE OF NICKELS OR QUARTERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A POTENT STORM SYSTEM WILL BRING THE POTENTIAL FOR STRONG WINDS
TO THE REGION SATURDAY. ADDITIONALLY...CRITICAL FIRE WEATHER WILL
BE POSSIBLE WEST OF THE DRYLINE...WITH STRONG TO SEVERE
THUNDERSTORMS POSSIBLE ALONG AND EAST OF THE DRYLINE SATURDAY
AFTERNOON. OTHERWISE...THE PROBABILITY OF HAZARDOUS WEATHER IS
LOW WEDNESDAY THROUGH FRIDAY AND SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...LOCAL LAW
ENFORCEMENT AGENCIES AND SPOTTERS ARE URGED TO RELAY ANY REPORTS OF
HAIL TO THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Apr 17, 12:03 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1203 PM CDT TUE APR 17 2007

TXZ021>024-027>030-033>036-039>042-171815-
PARMER TX-CASTRO TX-SWISHER TX-BRISCOE TX-FLOYD TX-HALE TX-BAILEY TX-
LAMB TX-CROSBY TX-LUBBOCK TX-HOCKLEY TX-COCHRAN TX-GARZA TX-LYNN TX-
TERRY TX-YOAKUM TX-
1203 PM CDT TUE APR 17 2007

...A FEW FUNNEL CLOUDS MAY BE VISIBLE ACROSS THE SOUTH PLAINS...LOW
ROLLING PLAINS...AND EXTREME SOUTHERN TEXAS PANHANDLE THIS
AFTERNOON...

AT 1150 AM CDT...THE NATIONAL WEATHER SERVICE IN LUBBOCK RECEIVED
REPORTS OF A FUNNEL CLOUD NEAR PLAINVIEW. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATES THUNDERSTORMS DEVELOPING IN THIS VICINITY
AND ALSO ACROSS THE WESTERN SOUTH PLAINS. A UPPER LEVEL LOW PRESSURE
SYSTEM WITH VERY COLD AIR ALOFT IS MOVING ACROSS WEST TEXAS THIS
AFTERNOON...CREATING CONDITIONS FAVORABLE FOR THE DEVELOPMENT OF
FUNNEL CLOUDS. FUNNEL CLOUDS MAY BE OBSERVED WITH THIS THUNDERSTORM
ACTIVITY AS IT DEVELOPS AND MOVES EAST ACROSS THE AREA.

THESE FUNNEL CLOUDS...ON RARE OCCASION...MAY BRIEFLY REACH THE
GROUND AND BECOME A WEAK TORNADO WITH WINDS GENERALLY UNDER 60 MPH
THAT CAN DAMAGE LIGHTWEIGHT STRUCTURES...CARPORTS...AND
AWNINGS...COMPARABLE TO A STRONG DUST DEVIL.

IF YOU OBSERVE A FUNNEL CLOUD...SEEK SHELTER INDOORS. LOCAL
OFFICIALS ARE URGED TO RELAY REPORTS OF FUNNEL CLOUDS TO THE
NATIONAL WEATHER SERVICE OFFICE IN LUBBOCK.
Special weather statement, Apr 17, 12:58 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1258 PM CDT TUE APR 17 2007

TXZ034-035-040-041-171900-
LUBBOCK TX-HOCKLEY TX-LYNN TX-TERRY TX-
1258 PM CDT TUE APR 17 2007

...STRONG THUNDERSTORM ACROSS TERRY...LYNN...HOCKLEY AND LUBBOCK
COUNTIES...

AT 1256 PM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A BROKEN LINE OF STRONG THUNDERSTORMS OVER EASTERN TERRY
AND HOCKLEY COUNTIES. THESE STORMS ARE MOVING EAST AT 20 MPH...AND
WILL BEGIN TO IMPACT LUBBOCK AND LYNN COUNTIES BY 130 PM...AND MAY
PERSIST THROUGH AT LEAST 2 PM. SMALL HAIL WILL BE LIKELY WITH THESE
STORMS.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, Apr 17, 1:15 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
115 PM CDT TUE APR 17 2007

TXZ022>024-028>031-034>037-040>043-171930-
CASTRO TX-SWISHER TX-BRISCOE TX-MOTLEY TX-FLOYD TX-HALE TX-LAMB TX-
DICKENS TX-CROSBY TX-LUBBOCK TX-HOCKLEY TX-KENT TX-GARZA TX-LYNN TX-
TERRY TX-
115 PM CDT TUE APR 17 2007

...A FEW FUNNEL CLOUDS MAY BE VISIBLE ACROSS THE CENTRAL SOUTH
PLAINS...LOW ROLLING PLAINS...AND EXTREME SOUTHERN TEXAS PANHANDLE
THIS AFTERNOON...

AT 1 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A BROKEN
LINE OF STRONG THUNDERSTORMS ACROSS THE CENTRAL SOUTH
PLAINS...MOVING EAST AT 20 MPH. REPORTS OF FUNNEL CLOUDS HAVE BEEN
RECEIVED FROM SOME OF THE THUNDERSTORM ACTIVITY TODAY. A UPPER LEVEL
LOW PRESSURE SYSTEM WITH VERY COLD AIR ALOFT IS MOVING ACROSS WEST
TEXAS...CREATING CONDITIONS FAVORABLE FOR THE DEVELOPMENT OF FUNNEL
CLOUDS. AS THE STORMS MOVE EAST ACROSS THE AREA THIS
AFTERNOON...THEY MAY PRODUCE ADDITIONAL FUNNEL CLOUDS.

IF A FUNNEL CLOUD IS OBSERVED...YOU SHOULD MOVE TO A SAFE LOCATION
SUCH AS A REINFORCED BUILDING. THESE FUNNEL CLOUDS WILL BE
SHORT-LIVED BUT COULD BE CAPABLE OF PRODUCING MINOR DAMAGE AND FLYING
DEBRIS IF THEY TOUCH THE GROUND.

CONDITIONS WILL REMAIN FAVORABLE FOR THE DEVELOPMENT OF FUNNEL CLOUDS
THROUGH THE AFTERNOON.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 1:21 PM CDTSevere Thunderstorm WarningLUBLubbock39 min
Apr 17, 2:01 PM CDTSevere Thunderstorm WarningLUBLubbock44 min
Apr 17, 2:03 PM CDTTornado WarningLUBHale27 min
Apr 17, 2:21 PM CDTSevere Thunderstorm WarningLUBGarza34 min

Nearby

Tornado Warnings in Texas, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.